Get access

Complete recovery from prolonged cardio-pulmonary resuscitation following anaphylactic reaction to readministered intravenous cefazolin

Authors


Abstract

We describe a patient who developed a type I anaphylactic reaction to intravenous cefazolin. The patient had no known drug allergies and had previously received intraoperative intravenous cefazolin 2 months prior without any problems. Forty-fives after receiving cefazolin 1 g i.v. and while fully awake, the patient experienced shortness of breath, became unconscious, and then suffered a cardiac arrest. Resuscitation included endotracheal intubation, external cardiac compression, electrical defibrillation and multiple large doses of epinephrine, atropine, and sodium bicarbonate over the course of 2.5 h and three cardiac arrests. Nevertheless, the patient fully recovered. The intent of this case report is to address widely held concerns regarding cross-reactivity of cephalosporin, particularly cefazolin, to penicillin, the legitimacy of test dosing as a means to safely identify patients who will have an allergic reaction to cephalosporins and comment on patient-related predictors of survival following cardiopulmonary resuscitation and the good outcome in this case.

Ancillary